Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Aug 4, 2021, 8:22 PM EDT for Monongalia County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2021, 8:22 PM EDT (00:22 UTC)
- Expired
- Aug 4, 2021, 8:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Pittsburgh, PA
- Hail
- 0.75 in
- Wind
- 30
County Monongalia County, WV
The radar
The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081
WWUS81 KPBZ 050022
SPSPBZ
Special Weather Statement
National Weather Service Pittsburgh PA
822 PM EDT Wed Aug 4 2021
WVZ509-050045-
Monongalia WV-
822 PM EDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northeastern
Monongalia County through 845 PM EDT...
At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westover, moving southwest at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Morgantown, Westover, Star City, Granville, Brookhaven, Booth, Osage,
and Georgetown.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 5.
Interstate 79 in West Virginia between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3962 8010 3968 7999 3960 7988 3959 7987
3959 7989 3958 7990 3951 8002
TIME...MOT...LOC 0022Z 053DEG 12KT 3960 8003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:44 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 4, 7:44 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 744 PM EDT Wed Aug 4 2021 .SYNOPSIS... Seasonable conditions are expected through Thursday, with isolated to scattered showers or thunderstorms possible. An increase in both temperature and humidity is then expected Friday, persisting into the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Upped PoPs across a good chunk of the area based on radar activity. Scattered showers and storms are firing near and east of a weak surface boundary which remains draped to the northwest of Pittsburgh, with lift supported by troughing aloft and surface convergence from the front and outflow boundaries. Steering flow and shear is weak, and thus the storms are not showing a lot of movement, with outflow boundaries playing a role in storm initiation/evolution. Temperatures aloft remain warm enough to inhibit the development of strong updrafts. Thus, severe weather remains a low threat overall, despite the presence of dry air aloft and DCAPE. The overall short life of these generally up-and- down cells should also limit any flooding threat to poor drainage/urban locations at most. This activity will dissipate with the loss of heating, leading to a partly cloudy and quiet overnight period. Low temperatures will be fairly seasonable. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Upper troughing should start to fill Thursday in response to a deepening central Plains trough. Though, similar to Wednesday's forecast; isolated showers and thunderstorms are still possible Thursday afternoon and early evening, supported by steep llvl lapse rates and subtle shortwave provided ascent. Once again, the hindrance of dry air and poor mid-level lapse rates should slacken updraft strength and coverage. Otherwise, near-average temperature is expected under gradual height rises. As the aforementioned trough continues to dig in the central Plains, ridging should build / amplify across the eastern CONUS Friday. This pattern change to swly flow aloft will increase both temperature and humidity levels across the region, with forecast highs in the mid to upper 80s expected. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Continued warm weather is on tap this weekend and into next work week. The best chance for precipitation comes on Saturday as that trough eventually traverses the forecast area. From Sunday into next week, models indicate that subtropical ridging becomes better defined across the eastern US. This will allow for that muggy, hot Gulf Coast air to move into the Ohio Valley and remain there until the next substantial cold front kicks it out. Look for next week to be warm and humid with daily afternoon/early- evening rain chances. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... VFR will remain through the period. Expect any convection to dissipate after sunset with the loss of heating. Fog is possible in the river valleys overnight, but will remain patchy. .Outlook... Lingering high pressure will maintain general VFR, with generally isolated afternoon showers possible through Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Aug 4, 12:46 PM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1246 PM EDT Wed Aug 4 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-051700- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1246 PM EDT Wed Aug 4 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 6:19 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
619 PM EDT Wed Aug 4 2021
OHZ059-069-WVZ003-004-042245-
Monroe-Belmont-Marshall-Ohio-
619 PM EDT Wed Aug 4 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MONROE...
SOUTHEASTERN BELMONT...OHIO AND MARSHALL COUNTIES...
At 618 PM EDT, strong thunderstorms were clustered near Powhatan
Point, or 10 miles west of Moundsville. The storm is nearly
stationary.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Wheeling, Moundsville, Bellaire, Bethlehem, Shadyside, McMechen,
Powhatan Point, Glen Dale, Benwood, Beallsville, Neffs, and Wilson.
LAT...LON 3984 8108 4001 8105 4006 8070 3987 8076
3982 8090
TIME...MOT...LOC 2218Z 301DEG 3KT 3988 8093Special weather statement, Aug 4, 6:54 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
654 PM EDT Wed Aug 4 2021
OHZ050-059-PAZ029-WVZ002>004-042330-
Jefferson OH-Belmont OH-Washington PA-Marshall WV-Brooke WV-Ohio WV-
654 PM EDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of south central
Jefferson, eastern Belmont, west central Washington, Ohio, Marshall
and Brooke Counties through 730 PM EDT...
At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethlehem. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheeling, Martins Ferry, Bellaire, Warwood, Bethlehem, West Liberty,
Triadelphia, Clearview, Valley Grove, Shadyside, McMechen, and
Tiltonsville.
This includes the following highways...
Interstate 70 in Ohio between mile markers 218 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
Interstate 70 in Pennsylvania between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3996 8107 4021 8066 4011 8034 3996 8052
4002 8060 3991 8089
TIME...MOT...LOC 2254Z 236DEG 1KT 4004 8068
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHLocal storm report, Aug 4, 7:26 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 1 NNW BELLAIRE 40.04N 80.76W
08/04/2021 E0.88 INCH BELMONT OH PUBLIC
PENNY TO NICKEL SIZED HAIL REPORTED
&&
EVENT NUMBER PBZ2102063
CLLocal storm report, Aug 4, 7:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FLASH FLOOD MARTINS FERRY 40.10N 80.72W
08/04/2021 BELMONT OH EMERGENCY MNGR
STREET FLOODING REPORTED IN MARTINS FERRY
&&
EVENT NUMBER PBZ2102064
CLLocal storm report, Aug 4, 7:50 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT WED AUG 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD WOODSDALE 40.08N 80.69W
08/04/2021 OHIO WV 911 CALL CENTER
FLOODING ON THE 800 BLOCK OF NATIONAL ROAD. FLOOD WATER
IS STARTING TO RECEDE.
&&
EVENT NUMBER PBZ2102065
CLSpecial weather statement, Aug 4, 8:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
822 PM EDT Wed Aug 4 2021
WVZ509-050045-
Monongalia WV-
822 PM EDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northeastern
Monongalia County through 845 PM EDT...
At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westover, moving southwest at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Morgantown, Westover, Star City, Granville, Brookhaven, Booth, Osage,
and Georgetown.
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 5.
Interstate 79 in West Virginia between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3962 8010 3968 7999 3960 7988 3959 7987
3959 7989 3958 7990 3951 8002
TIME...MOT...LOC 0022Z 053DEG 12KT 3960 8003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:50 PM EDT | Flash Flood Warning | PBZ | Marion, Monongalia, Preston | 115 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.